Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Denver/Boulder, CO

August 30, 2016Adams County, Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 30, 2016, 7:54 PM MDT for Adams County, Denver County, Jefferson County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2016, 7:54 PM MDT (01:54 UTC)
Expired
Aug 30, 2016, 8:30 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Adams County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:00 PM MDTHAIL 0.54 Sse Federal Heights, COMARBLE SIZED HAIL PELTED THE AREA FOR 30 MINUTES, ACCUMULATING TO SEVERAL INCHES ON THE GROUND. SEVERAL ROOFS WERE DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS55 KBOU 310154
SVRBOU
COC001-031-059-310230-
/O.NEW.KBOU.SV.W.0244.160831T0154Z-160831T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
754 PM MDT TUE AUG 30 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL ADAMS COUNTY IN NORTHEASTERN COLORADO...
  NORTHWEST DENVER COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 830 PM MDT

* AT 753 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FEDERAL
  HEIGHTS...OR 6 MILES NORTHWEST OF DENVER...MOVING WEST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN DENVER...NORTHEASTERN LAKEWOOD...
  SOUTHWESTERN THORNTON...SOUTHEASTERN ARVADA...
  SOUTHERN WESTMINSTER...SOUTHWESTERN COMMERCE CITY...
  SOUTHERN NORTHGLENN...WHEAT RIDGE AND FEDERAL HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3988 10496 3979 10491 3972 10513 3986 10511
TIME...MOT...LOC 0153Z 077DEG 10KT 3981 10504 

HAIL...1.25IN
WIND...<50MPH
 
$$

BARJENBRUCH
2 follow-up statements
512 
WWUS55 KBOU 310222
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
822 PM MDT TUE AUG 30 2016

COC031-059-310232-
/O.CAN.KBOU.SV.W.0244.000000T0000Z-160831T0230Z/
JEFFERSON CO-DENVER CO-
822 PM MDT TUE AUG 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
WEST CENTRAL DENVER COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. 
LAT...LON 3979 10491 3979 10497 3980 10497 3979 10498
      3979 10505 3986 10505 3988 10496
TIME...MOT...LOC 0222Z 077DEG 10KT 3981 10507 

$$

COC001-310230-
/O.CON.KBOU.SV.W.0244.000000T0000Z-160831T0230Z/
ADAMS CO-
822 PM MDT TUE AUG 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL ADAMS COUNTY...

AT 822 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
ARVADA...OR 7 MILES NORTHWEST OF DENVER...MOVING WEST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN THORNTON...SOUTHERN WESTMINSTER...SOUTHWESTERN COMMERCE
CITY AND FEDERAL HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3979 10491 3979 10497 3980 10497 3979 10498
      3979 10505 3986 10505 3988 10496
TIME...MOT...LOC 0222Z 077DEG 10KT 3981 10507 

HAIL...1.00IN
WIND...<50MPH
 
$$

BARJENBRUCH
400 
WWUS55 KBOU 310232
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
832 PM MDT TUE AUG 30 2016

COC001-310240-
/O.EXP.KBOU.SV.W.0244.000000T0000Z-160831T0230Z/
ADAMS CO-
832 PM MDT TUE AUG 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ADAMS COUNTY HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER HEAVY RAIN IS STILL EXPECTED FROM THIS THUNDERSTORM.  A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL ADAMS COUNTY
UNTIL 1115 PM. 

LAT...LON 3979 10491 3979 10497 3980 10497 3979 10498
      3979 10505 3986 10505 3988 10496
TIME...MOT...LOC 0226Z 077DEG 10KT 3981 10507 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:54 PM MDT, 4 hours earlier.

Area forecast discussion, Aug 30, 3:54 PM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
354 PM MDT TUE AUG 30 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 353 PM MDT Tue Aug 30 2016

Very weak flow is present over northeast Colorado this afternoon
as a decaying upper level low drifts northeastward. The moist
airmass over the state has become slightly unstable due to
afternoon heating with slow moving showers over the foothills and
plains. Moderate to heavy rain has been accompanying the storms.
Additional shower activity is expected through the early evening
as outflow boundaries collide. By midnight, most shower activity
should be finished. Abundant low level moisture should form areas
of fog and low clouds, mainly along the South Platte River.

Tomorrow, weak flow aloft will continue over eastern Colorado,
setting the stage for another afternoon of scattered and slow
moving thunderstorms. Temperatures will be similar to what they
were today. Possible heavy rain from slow moving thunderstorms
will be the main threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 353 PM MDT Tue Aug 30 2016

Weak subsidence is moving in Wednesday evening as ridge axis
slowly builds in from the north. As a result, any lingering
convective showers and storms are expected to diminish rather
quickly with the loss of daytime heating.

On Thursday, the flow aloft turns more west/southwesterly on the
back side of the ridge as it begins to shift east into the Central
Plains. This will bring a little drier air onto the plains with
precipitable water values and the chance of convection
decreasing. Still can't totally rule out late day storms in the
lower elevations with a late approach of a short wave, but overall
most showers and storms would be confined to the high country.
Friday should see better shower and thunderstorm coverage due to
passage of the upper level disturbance and surge of mid/upper
level moisture from the southwest. That moisture plume could
remain in tact into Saturday but overall drier and mild conditions
are expected to prevail for the Labor Day weekend.

Temperatures will warm back to or above seasonal normals and then
remain there through Sunday. Then we should see a weak front with
slight cooling to near or below normal levels toward Labor Day and
Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 353 PM MDT Tue Aug 30 2016

Areas of rain across the plains this evening will be adding to the
low level moisture content in the South Platte River valley. The
light wind pattern overnight is expected to turn into a bit of a
weak Denver Cyclone which will be able to advect this low level
moisture toward the northern parts of Denver. Areas of fog and low
clouds may develop over southern Weld County after midnight and
then move close to KDEN and KBJC around sunrise. Will mention some
fog and low clouds for a few hours at those airports.

For the rest of this evening, showers and thunderstorms on the
plains have been very slow to move. Outflow boundaries from storms
over northern Weld County should reach KDEN in the next 60 to 90
minutes which could produce some showers over the Denver metro
area through about 7 PM. Heavy rain will be the primary threat
from the storms, but ceilings and visibilities will also be lower.
No other aviation impacts are expected.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, Aug 30, 10:52 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT TUE AUG 30 2016

COZ030>051-311700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL MOVE OVER NORTHEASTERN COLORADO THIS
AFTERNOON AND EVENING...BRINGING ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE OVER THE
FRONT RANGE FOOTHILLS, THE PALMER DIVIDE AND ACROSS THE PLAINS TO
THE SOUTH OF INTERSTATE 76. LOCALLY HEAVY RAIN...CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MOUNTAINS AND PALMER DIVIDE WILL CONTINUE TO SEE MOST OF THE
SHOWER AND THUNDERSTORM ACTIVITY DURING THE UPCOMING WEEK. THE
PLAINS SHOULD SEE AN INCREASE IN THUNDERSTORM ACTIVITY ON FRIDAY
WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. A FEW OF
THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL. DRIER AIR WILL THEN SPREAD OVER THE
OUTLOOK AREA DURING THE LABOR DAY WEEKEND...ALTHOUGH TEMPERATURES
ARE EXPECTED TO GRADUALLY LOWER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 30, 7:14 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT TUE AUG 30 2016

COZ040-041-310200-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
714 PM MDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
800 PM MDT...

AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONE TREE...OR 14 MILES SOUTH OF DENVER...MOVING SOUTHWEST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN CENTENNIAL...HIGHLANDS RANCH...NORTHWESTERN CASTLE ROCK...
PARKER...LONE TREE...ROXBOROUGH PARK...LOUVIERS...SURREY RIDGE...
BEVERLY HILLS AND SEDALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3932 10497 3935 10497 3938 10495 3941 10495
      3942 10499 3944 10501 3944 10502 3946 10502
      3947 10504 3945 10505 3950 10509 3953 10508
      3958 10485 3952 10475
TIME...MOT...LOC 0113Z 059DEG 16KT 3953 10486

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:14 PM MDTSpecial Weather StatementBOUDouglas46 min
Aug 30, 7:30 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas2 hr
Aug 30, 8:06 PM MDTAreal Flood AdvisoryBOUAdams, Jefferson3 hr
Aug 30, 8:20 PM MDTFlash Flood WarningBOUAdams3 hr
Aug 30, 8:55 PM MDTAreal Flood AdvisoryBOUBoulder, Gilpin, Jefferson2 hr
Aug 30, 9:25 PM MDTFlash Flood WarningBOUBoulder3 hr
Aug 30, 9:34 PM MDTAreal Flood AdvisoryBOUArapahoe116 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.